Alert archive / Idaho / Flash Flood Warnings in 2009

Flash Flood Warning 29, NWS Pocatello, ID

June 26, 2009Bannock County, Idaho

NWS Pocatello, ID issued this flash flood warning at Jun 26, 2009, 3:46 PM MDT for Bannock County, Idaho. It was in force for 119 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2009, 3:46 PM MDT (21:46 UTC)
Expired
Jun 26, 2009, 5:45 PM MDT
In force
119 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

County Bannock County, ID

The radar

The Pocatello radar (KSFX), 41 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 5:11 PM MDTHEAVY RAIN 0.834 E Pocatello, IDAFTERNOON PRECIPITATION TOTALS.
Jun 26, 5:48 PM MDTHEAVY RAIN 0.243 Ene Pocatello, ID

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.8 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2009-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2009-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
1146 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPIH 262146
FFWPIH
IDC005-262345-
/O.NEW.KPIH.FF.W.0029.090626T2146Z-090626T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO
346 PM MDT FRI JUN 26 2009

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL BANNOCK COUNTY IN SOUTHEAST IDAHO...
  THIS INCLUDES THE CITY OF POCATELLO...

* UNTIL 545 PM MDT

* AT 343 PM MDT...TRAINED WEATHER SPOTTERS CONTINUED TO REPORT
  FLASH FLOODING IN THE INDIAN HILLS AND EAST BENCH AREA.

LOCATIONS NEAR THE PATH OF INCLUDE...POCATELLO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
PORTNEUF RIVER...POCATELLO CREEK...RAPID CREEK...INMAN CREEK...GIBSON
JACK CREEK...LOWER ROCK CREEK...MIDNIGHT CREEK...MARSH CREEK...MINK
CREEK...SOUTH FORK POCATELLO CREEK...NORTH FORK POCATELLO CREEK...
MOONLIGHT CREEK...SOUTH FORK ROSS FORK...SAWMILL CREEK...JACKSON
CREEK...NORTH FORK RAPID CREEK...SPIDER CREEK...NORTH FORK PEBBLE
CREEK...THIRTY DAY CREEK...TRAIL CREEK...CITY CREEK...MICHAUD
CREEK...CRYSTAL CREEK AND CORRAL CREEK.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

&&

LAT...LON 4274 11249 4276 11249 4279 11249 4280 11251
      4281 11251 4287 11251 4294 11222 4282 11214
      4278 11214

$$

HUSTON
2 follow-up statements
000 
WGUS75 KPIH 262243
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
443 PM MDT FRI JUN 26 2009

IDC005-262345-
/O.CON.KPIH.FF.W.0029.000000T0000Z-090626T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BANNOCK ID-
443 PM MDT FRI JUN 26 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR
CENTRAL BANNOCK COUNTY...

AT 441 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS CONTINUED TO REPORT 
FLASH FLOODING OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO POCATELLO

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
PORTNEUF RIVER...POCATELLO CREEK...RAPID CREEK...INMAN CREEK...GIBSON
JACK CREEK...LOWER ROCK CREEK...MIDNIGHT CREEK...MARSH CREEK...MINK
CREEK...SOUTH FORK POCATELLO CREEK...NORTH FORK POCATELLO CREEK...
MOONLIGHT CREEK...SOUTH FORK ROSS FORK...SAWMILL CREEK...JACKSON
CREEK...NORTH FORK RAPID CREEK...SPIDER CREEK...NORTH FORK PEBBLE
CREEK...THIRTY DAY CREEK...TRAIL CREEK...CITY CREEK...MICHAUD
CREEK...CRYSTAL CREEK AND CORRAL CREEK.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 4274 11249 4276 11249 4279 11249 4280 11251
      4281 11251 4287 11251 4294 11222 4282 11214
      4278 11214

$$

HUSTON
000 
WGUS75 KPIH 262342
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
542 PM MDT FRI JUN 26 2009

IDC005-262349-
/O.EXP.KPIH.FF.W.0029.000000T0000Z-090626T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BANNOCK ID-
542 PM MDT FRI JUN 26 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 545 PM MDT FOR CENTRAL
BANNOCK COUNTY...

LOCAL LAW ENFORCEMENT AGENCIES INDICATED THAT THE FLASH FLOODING HAS 
SUBSIDED ACROSS SOUTHERN POCATELLO.  THUS THE WARNING WILL BE 
ALLOWED TO EXPIRE.

LAT...LON 4274 11249 4276 11249 4279 11249 4280 11251
      4281 11251 4287 11251 4294 11222 4282 11214
      4278 11214

$$

HUSTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 2:54 PM MDT, 52 minutes earlier.

Area forecast discussion, Jun 26, 2:54 PM MDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
254 PM MDT FRI JUN 26 2009

.SHORT TERM...THE UPPER LEVEL TROUGH AXIS WILL BE CROSSING THE
EASTERN HIGHLANDS ABOUT 630 PM THIS EVENING AND THUNDERSTORM
ACITVITY WILL TAPPER OFF QUICKLY THIS EVENING AS IT CROSS THE
STATE LINE BEFORE MIDNIGHT. THE NEVADA LOW FROM THIS MORNING
TRAVELED ACROSS THE SOUTHEAST CORNER OF THE STATE. THUNDERSTORMS
BEGAN TRAINING IN THE POCATELLO AREA RESULTING IN FLASH FLOODING.

ONCE THIS TROUGH AXIS MOVES EAST...A PREDOMINATELY WESTERLY FLOW
OR ZONAL PATTERN DEVELOPS WITH LARGELY DRY CONDITONS THE NEXT
SEVERAL DAYS. RS

.AVIATION...SHOWERS AND THUNDERSTORMS OVE THE EASTERN HIGHLANDS
AND UPPER SNAKE PLAIN ENDING BY 06Z. THEN...WIDESPREAD VFR. RS

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLOOD WARNING FOR THE SNAKE RIVER AT BLACKFOOT CONTINUES.

&&
Hazardous weather outlook, Jun 26, 4:41 AM MDT, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
441 AM MDT FRI JUN 26 2009

IDZ017>025-031-032-271045-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
441 AM MDT FRI JUN 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EPXECTED TO CONTINUE
ACROSS THE AREA THROUGH THIS EVENING. LOCALLY HEAVY
RAINFALL...PEAS SIZED HAIL AND WIND GUSTS TO 50 MPH ARE POSSIBLE
WITH THUNDERSTORMS.

AREA WATERWAYS CONTINUE TO RUN HIGH DUE TO RECENT HEAVY RAINFALL.
ADDITIONAL RAINFALL TTODAY COULD AGGRAVATE THE SITUATION. THE
SNAKE RIVER NEAR BLACKFOOT IS EXPECTED TO CONTINUE TO FLOW NEAR
MODERATE FLOOD STAGE TODAY. CONTINUE TO MONITOR THE LATEST RIVER
FORECASTS FOR UPDATES ON THIS SITUATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HIGH PRESSURE IS EXPECTED TO BRING DRIER WEATHER TO THE REGION
SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Local storm report, Jun 26, 3:15 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
315 PM MDT FRI JUN 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             6 WSW MALAD CITY        42.16N 112.35W
06/26/2009  M0.25 INCH       ONEIDA             ID   TRAINED SPOTTER

            RAIN AND HAIL BEGAN AT TIME OF CALL.

&&

GWICKLUN
Special weather statement, Jun 26, 3:16 PM MDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
316 PM MDT FRI JUN 26 2009

IDZ022>025-262215-
CARIBOU ID-BEAR LAKE ID-ONEIDA ID-BANNOCK ID-FRANKLIN ID-
316 PM MDT FRI JUN 26 2009

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN FRANKLIN COUNTY IN SOUTHEAST IDAHO
  SOUTHEASTERN BANNOCK COUNTY IN SOUTHEAST IDAHO
  EASTERN ONEIDA COUNTY IN SOUTHEAST IDAHO
  EXTREME NORTHWESTERN BEAR LAKE COUNTY IN SOUTHEAST IDAHO
  SOUTHWESTERN CARIBOU COUNTY IN SOUTHEAST IDAHO

UNTIL 415 PM MDT

AT 313 PM MDT...STORM SPOTTERS REPORTED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM LAVA HOT SPRINGS TO 6 MILES SOUTHEAST OF
RIDGEDALE..AND MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND PEA-SIZED HAIL.

LOCATIONS IMPACTED INCLUDE...
   DOWNEY AND  MALAD CITY...
   LAVA HOT SPRINGS...
   CHERRY CREEK...
   SWANLAKE...
   GRACE... NITER AND  THATCHER...

LAT...LON 4272 11217 4268 11153 4199 11188 4200 11206
      4199 11231 4200 11252
TIME...MOT...LOC 2114Z 275DEG 15KT 4263 11209 4195 11242

HUSTON
Local storm report, Jun 26, 3:20 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
320 PM MDT FRI JUN 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     HAIL             1 N INKOM               42.81N 112.25W
06/26/2009  M0.75 INCH       BANNOCK            ID   NWS EMPLOYEE

            1/2 TO 3/4 INCH HAIL. ENOUGH HAIL COVERED I-15 JUST NORTH
            OF INKOM TO COVER HIGHWAY AND CAUSE A VEHICLE SLIDEOFF.

&&

GWICKLUN
Local storm report, Jun 26, 3:28 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
328 PM MDT FRI JUN 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     HAIL             1 NW PORTNEUF           42.81N 112.37W
06/26/2009  M0.50 INCH       BANNOCK            ID   TRAINED SPOTTER

            3/8 TO 1/2 INCH HAIL. 2.00 INCHES OF RAIN SINCE 10AM.

&&

GWICKLUN
Local storm report, Jun 26, 3:39 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
339 PM MDT FRI JUN 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             4 N INKOM               42.85N 112.24W
06/26/2009  M0.25 INCH       BANNOCK            ID   TRAINED SPOTTER

            HAIL FALLING NOW, WITH 0.90 INCHES OF RAINFALL SINCE
            STORM BEGAN. SEEING INCDICATIONS OF BLUE SKY TO THE NORTH
            OF OBSERVATION POINT.

&&

GWICKLUN
Local storm report, Jun 26, 3:45 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
345 PM MDT FRI JUN 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             4 ESE HOWE              43.76N 112.93W
06/26/2009  E1.00 INCH       BUTTE              ID   OTHER FEDERAL

            QUARTER-SIZE HAIL REPORTED WITH HEAVY WIND AND HEAVY
            PRECIPITATION.

&&

TWYATT

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 6:20 PM MDTSpecial Weather StatementPIHBannock55 min
Jun 26, 12:01 PM MDTSpecial Weather StatementPIHBannock44 min
Jun 26, 12:19 PM MDTFlash Flood WarningPIHBannock86 min
Jun 26, 1:32 PM MDTSevere Thunderstorm WarningPIHBannock, Caribou28 min
Jun 26, 1:49 PM MDTSpecial Weather StatementPIHOneida41 min
Jun 26, 1:50 PM MDTFlash Flood WarningPIHBannock55 min
Jun 26, 2:24 PM MDTSpecial Weather StatementPIHButte, Clark, Jefferson51 min
Jun 26, 2:44 PM MDTFlash Flood WarningPIHBannock61 min
Jun 26, 3:06 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville, Jefferson39 min
Jun 26, 3:16 PM MDTSpecial Weather StatementPIHFranklin59 min
Jun 26, 3:45 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville, Jefferson45 min
Jun 26, 4:19 PM MDTSpecial Weather StatementPIHBear Lake, Caribou, Franklin56 min
Jun 26, 4:22 PM MDTSevere Thunderstorm WarningPIHButte19 min
Jun 26, 4:28 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville47 min
Jun 26, 4:46 PM MDTSevere Thunderstorm WarningPIHBannock, Bear Lake, Caribou24 min
Jun 26, 5:09 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville33 min

Nearby

Flash Flood Warnings in Idaho, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.